Kansas, 2002

Hail and Damaging Winds in Kansas, July 21, 2002

July 21, 2002 · NWS GLD · 6 events in 4 counties and zones

Several strong, slow-moving thunderstorms developed over Decatur and Rawlins counties in northwest Kansas and moved northward into southern Nebraska. Several reports of urban and lowland flooding were reported for a short time due to rapid runoff, in addition to strong, damaging winds and small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Several strong, slow-moving thunderstorms developed over Decatur and Rawlins counties in northwest Kansas and moved northward into southern Nebraska. Several reports of urban and lowland flooding were reported for a short time due to rapid runoff, in addition to strong, damaging winds and small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 21, 12:45 PM MST, 3 hours earlier.

Area forecast discussion, Jul 21, 12:45 PM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
145 PM MDT SUN JUL 21 2002

PREFRONTAL TROUGH HAS MADE IT ACROSS MUCH OF THE CWA...NOTED BY THE
CU/TCU GOING UP FROM KMCK SOUTHWEST TO KGCK. THIS LINE IS EXPECTED TO
DEVELOP RATHER QUICKLY AS UPPER TROUGH APPROACHES THE AREA.

TON...COLD FRONT AND ASSOCIATED UPPER TROUGH MOVE ACROSS THE
AREA PRODUCING SHOWERS AND THUNDERSTORMS. ETA HAS A GOOD HANDLE ON
QPF COMPARED TO THE RADAR MOSAIC SO WILL TREND THAT WAY. MET GUIDANCE
GIVING HIGH POPS WITH FSL RUCII SHOWING A SOLID LINE OF PRECIP. WILL
BUMP UP THE POPS A BIT AND GO LIKELY OVER THE CENTRAL/EASTERN CWA.
FSL RUC II SHOWING LOW PRESSURE ALONG THE FRONT TONIGHT WITH SOME
WRAPAROUND PRECIP OVER THE WESTERN CWA. ETA DOESNT SHOW THIS. WILL
KEEP A CHANCE FOR THAT AREA. MIN TEMPS WILL BE COOLEST FROM NORTHWEST
TO SOUTHEAST AS AIRMASS MODIFIES BEHIND THE FRONT. WILL GO WITH 55
TO 60 OVER YUMA COUNTY WITH 60 TO 65 OVER ALL BUT FAR EAST/SOUTH
WHERE 70 TO 75 LOOKS GOOD. WINDS NORTHEAST 10 TO 20 MPH.

MON/MON NGT...WILL KEEP SOME SMALL POPS OVER THE FAR
SOUTHERN/SOUTHEAST CWA FOR SOME TSRA AS THE FRONT SLOWLY MOVES OUT OF
THE AREA. NORTHEAST WINDS WILL CONTINUE TO BRING SOME COOLER AIR INTO
THE AREA. HIGH TEMPS WILL BE NOTICEABLY COOLER WITH READINGS IN THE
MID 80S WEST TO NEAR 90 EAST. AS SURFACE HIGH SLOWLY MOVES EAST WINDS
WILL GRADUALLY TURN TO THE SOUTHEAST AS SURFACE TROUGH DEVELOPS ALONG
THE FRONT RANGE. LOW TEMPS WILL REMAIN COOLER THAN PREVIOUS DAYS...
ESPECIALLY OVER THE EAST. WILL GO WITH READINGS IN THE 55 TO 60
RANGE.

TUE-TUE NGT...SOUTH WINDS INCREASE ON BACKSIDE OF THE SURFACE HIGH
WITH BREEZY CONDITIONS EXPECTED. THESE WINDS WILL INCREASE THE
MOISTURE ALONG AND WEST OF THE CO/KS BORDER BUT WITH CIN VALUES
GREATER THAN 50 J/KG IT WILL REMAIN DRY. SOUTH WINDS CONTINUE TUE
NIGHT WITH NO PRECIP EXPECTED. MINS WILL BE A BIT WARMER AS AIRMASS
WARMS. LOOK FOR HIGHS IN THE UPPER 80S/LOWER 90S. WILL GO WITH MINS
IN THE MID 50S/LOWER 60S AS THE ETA APPEARS TO BE A BIT OVERZEALOUS
ON WARMING.

WED...AS SURFACE TROUGH MOVES OUT TOWARD THE CENTRAL PLAINS SOUTH TO
SOUTHWEST WINDS WILL DEVELOP. ETA SUGGESTS 850 TEMPS WILL WARM 8-12F
WHILE THE AVN GIVES 7 TO 11. GIVEN THE AGREEMENT BETWEEN THE TWO
WILL WARM THINGS UP BACK TOWARD THE CENTURY MARK.

THU-SUN...THE UPPER LEVEL PATTERN FEATURES AN UPPER LEVEL HIGH
PRESSURE AREA OVER THE AREA THROUGH THE PERIOD...WITH SOME POSITION
DIFFERENCES TOWARD THE LATTER END OF THE PERIOD. AT THE SURFACE...A
TROUGH OF LOW PRESSURE ALONG THE CO/KS BORDER ON THURSDAY DEVELOPS
INTO A FRONTAL BOUNDARY WITH NORTH WINDS OVER THE NORTHWEST PORTION
OF THE AREA. THE FRONT PUSHES THROUGH THE AREA ON SATURDAY WITH A
SURFACE TROUGH AND SOUTHERLY WINDS RETURNING FOR SUNDAY. LOOKS TO BE
DRY FOR THE DAY THURSDAY. ON FRIDAY...DESPITE THE FRONTAL BOUNDARY
AND PLENTIFUL MOISTURE 700MB TEMPS FORECAST TO BE IN EXCESS OF 15C...
NOT GOOD FOR PRECIP. WILL WORD IT DRY. LOOKS LIKE A STRONG VORT MAX
MOVES ACROSS FRIDAY NIGHT WITH CURRENT AND PREVIOUS GUIDANCE
AND 12Z AVN SHOWING PRECIP ACROSS THE AREA. WILL GO AHEAD AND KEEP IT
MENTIONED. FOR SATURDAY...SIMILAR SCENARIO TO FRIDAY. 700 TEMPS 14-
15C SO NO PRECIP EXPECTED. A PIECE OF ENERGY AND POCKET OF 500-300
MOISTURE MOVES ACROSS SATURDAY NIGHT AND DESPITE QPF GRIDS WILL GO
AHEAD AND MENTION SOME PRECIP. ON SUNDAY MONSOONAL MOISTURE REMAINS
TO THE WEST OF THE AREA. WITH 700 TEMPS IN THE 15-16C RANGE WILL GO
DRY. GUIDANCE REMAINS CONSISTENT WITH LOWS IT THE 60S AND HIGHS IN
THE LOW/MID 90S THROUGH THE PERIOD. THESE MAY BE A BIT LOW GIVEN THE
VERY WARM 700 TEMPS. WILL BUMP UP THUR AND FRI READINGS TO AROUND
100 BUT VERY WELL COULD SEE 100-105.

.GLD...NONE.

DDT

In the hours before

Special weather statement, Jul 21, 9:59 AM MST, 5 hours 46 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-220600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1059 AM MDT SUN JUL 21 2002

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL SLOWLY MOVE SOUTHEAST ACROSS THE TRI-STATE AREA
TODAY AND THIS EVENING. BY DARKNESS IT WILL BE THROUGH THE REGION AND
MOVING INTO CENTRAL AND SOUTHWEST KANSAS. CLOUDINESS WILL INCREASE
OVER THE AREA AS THE AFTERNOON PROGRESSES AND SCATTERED SHOWERS AND
THUNDERSTORMS WILL ACCOMPANY THE FRONT AS IT MOVES SLOWLY
SOUTHEAST. FURTHER A WEAK UPPER AIR DISTURBANCE WILL PASS ACROSS
THE REGION DURING THE EVENING POTENTIALLY INTENSIFYING SOME OF THE
THUNDERSTORMS DURING THAT TIME.

MOST OF THE THUNDERSTORMS ARE EXPECTED TO BE SCATTERED AND GENERAL IN
NATURE...PRODUCING SMALL IF ANY HAIL AND BRIEF PERIODS OF MODERATE
TO HEAVY RAIN. HOWEVER A FEW MAY BECOME SEVERE WITH ONE INCH HAIL
AND WIND GUSTS TO NEAR 50 MPH THE GREATEST THREAT.

RJC

The radar

The Goodland radar (KGLD), 130 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Sheridan

When
July 21, 3:45 PM MST
Where
Sheridan County, 8 mi SE of Tasco
Measured
65 kt (75 mph)
Reported by
GENERAL PUBLIC
Coordinates
39.267, -100.200

Quansit hut pushed off foundation.

Thunderstorm Wind, Norton

When
July 21, 4:22 PM MST
Where
Norton County, Norton
Measured
60 kt (69 mph)
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
39.833, -99.883

House roof damaged. Debris from roof broke windows in nearby building.

Hail, Decatur

When
July 21, 5:03 PM MST
Where
Decatur County, 11 mi NW of Oberlin
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.933, -100.667

Thunderstorm Wind, Decatur

When
July 21, 5:03 PM MST
Where
Decatur County, 11 mi NW of Oberlin
Measured
55 kt (63 mph)
Property damage
$100
Reported by
GENERAL PUBLIC
Coordinates
39.933, -100.667

Large tree blown over by thunderstorm winds.

Thunderstorm Wind, Rawlins

When
July 21, 5:10 PM MST
Where
Rawlins County, Herndon
Measured
50 kt (58 mph)
Reported by
BROADCAST MEDIA
Coordinates
39.900, -100.783

Thunderstorm Wind, Rawlins

When
July 21, 5:10 PM MST
Where
Rawlins County, Herndon
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.900, -100.783

Numerous 4-inch diameter tree limbs down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304309, 5304310, 5304311, 5304312, 5304313, 5304314.